Oral corticosteroid bursts are associated with an increased risk of gastrointestinal bleeding, sepsis, and pneumonia during the month after treatment initiation, according to a nationwide cohort study of children in Taiwan.
The adverse events are rare, and the risk attenuates in subsequent months, the analysis shows. Still, the study "provides evidence that corticosteroid bursts are not innocuous but may pose potentially serious health risks," study author Tsung-Chieh Yao, MD, PhD, and colleagues said. "Clinicians prescribing corticosteroid bursts to children need to weigh the benefits against the risks of severe adverse events."
The study, which was published online in JAMA Pediatrics, indicates that oral corticosteroids are "not a benign medication, which is something that we should have all along known," commented Harold J. Farber, MD, MSPH, professor of pediatrics at Baylor College of Medicine and a pediatric pulmonologist at Texas Children's Hospital, both in Houston.
While oral corticosteroids may be important for the treatment of asthma, inflammatory bowel disease, and rheumatoid arthritis, they often are overprescribed — a phenomenon that Farber and collaborators saw when they analyzed data from children with public health insurance in Texas.
The medication is "not uncommonly used for minor asthma exacerbations or minor respiratory symptoms, which do not require oral steroids," said Farber, who was not involved with the study. "What this study tells us is to save it for when they are really needed," such as to treat a severe asthma exacerbation.
Despite the risk of adverse events, oral corticosteroids remain an important medication, and clinicians should aim to strike "the right balance," Farber said.
Prior research has shown that the long-term use of oral corticosteroids is associated with adverse events such as infections, glaucoma, hyperglycemia, cardiovascular diseases, and osteoporosis. In addition, data indicate that corticosteroid bursts are associated with GI bleeding and sepsis in adults. But few studies have looked at the risk of corticosteroid bursts in children, the researchers said.
To evaluate associations of corticosteroid bursts — defined as the use of oral corticosteroids for 14 days or less — with GI bleeding, sepsis, pneumonia, and glaucoma in children, Yao and colleagues analyzed data from the National Health Insurance Research Database in Taiwan between 2013 and 2017. Yao is affiliated with the division of allergy, asthma, and rheumatology in the department of pediatrics at Chang Gung Memorial Hospital in Taoyuan City, Taiwan.
Of more than 4.5 million children in the database, 42% received at least one corticosteroid burst, typically for acute respiratory tract infections and allergic diseases. The researchers focused on 1,064,587 children who received a single corticosteroid burst, and compared the incidence of adverse events before and after treatment using a self-controlled case series design. "Corticosteroid bursts were significantly associated with a 1.4- to 2.2-fold increase of GI bleeding, sepsis, and pneumonia, but not glaucoma, within the first month after initiation of corticosteroid therapy," the investigators reported.
Incidence rate ratios in the 5-30 days after starting corticosteroid bursts were 1.41 for GI bleeding, 2.02 for sepsis, 2.19 for pneumonia, and 0.98 for glaucoma, compared with a pretreatment reference period.
The incidence rate per 1,000 person-years for GI bleeding was 2.48 with corticosteroid bursts, compared with 1.88 without corticosteroids. For sepsis, the rates with and without corticosteroids were 0.37 and 0.34, respectively. And for pneumonia, the rates were 25.74 versus 16.39.
Further research is needed to assess the validity of these findings, the authors noted. Because many children receive corticosteroid bursts worldwide, however, the "findings call for a careful reevaluation regarding the prudent use" of this treatment.
The study was supported by grants from the National Health Research Institutes; Ministry of Science and Technology of Taiwan; National Cheng Kung University, Tainan, Taiwan; Chang Gung Medical Foundation; and the National Institutes of Health. A coauthor disclosed grants from GlaxoSmithKline outside of the study.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.
Medscape Medical News © 2021 WebMD, LLC
Cite this: Corticosteroid Bursts May Increase GI Bleeding, Sepsis Risk in Children - Medscape - May 05, 2021.